Patient: Hello Doctor.4 weeks ago i had sex with my BF and the condom broke. Last week (thursay) i had a sore throat for 2 days and a 37.5°c fever that comes back in the afternoon. Now i have an itchy feeling in my thoat and a very mild cough. I know its soon but i got tested for hiv and came out negative. Today body feels heavy but i woke up ok. Could it be that im thinkingtoo much about it. My joints also feel stiff but ive had that before. Also last night i woke up sweating but it wasnt a dreching sweat. Im really nervous and tend to be very anxoius. I did a home hiv test on my bf when the condom broke and he was negative, but im scared because i started feeling sick 3 weeks after the incidentThanks for your advice.
Doctor: Hello,Thanks for the query to ATD for an opinion,As your bf was found negative for HIV lately,so there is no chance of him transferring it to you. Secondly as the throat symptoms started 3 weeks post intercourse they were not due to hiv simply because HIV manifestation shall take a long time to manifest until the viral load increases to 1000 copies and cd4+ counts decrease less than 500.So these throat symptoms are isolated and possibly due to streptococcal infection, so please get a throat swab culture test done and if you want to be really sure about it then you may get a HIV RNA PCR test done which is earliest done 12 days post exposure and if negative then conclusively rules out HIV.I hope i have answered your query in detail,Wishing you good health,Regards
Comments / Follow Ups
Patient: What about the stiff joints and the mild fever and intermittent headaches? Sorry im asking this again. Just want to be sure before getting the test done.
Doctor: They could be secondary to streptococcal infection but not due to HIV infection at all. Hiv doesn’t manifest in just 4 weeks, rest assured. Get the tests done and i am sure you would be negative for HIV.
Patient: One final question doctor. I forgot to mention i was doing a MSM detox and i read yesterday that all the things Im experiencing are part of something called Herxheimer Reaction and it also said that one shouldnt stop doing the detox they have started or else the toxins would flush out of the system. I started with 3 mg and went 1Mg up everyday until I reached 18mg and thats when I started feeling sick. Could this be the problem and causing what Im feeling. If it is what can I do. Sorry for not mentioning this earlier but I thought it was unrelated. Thanks a lot.
Doctor: Yes it is quite possible and suggested that you should decrease your detox dose to 15mg /day and stabilise at that and then see the response. Now joint pains can be clearly explained .